Aa
Aa
A
A
A
Close
Avatar universal

Be Careful with Xyrem

This is not a question, but a comment.  My husband has been on Xyrem since the fall of 2005.  He now has a considerable amount of central sleep apnea and is being removed from Xyrem to prove that the apnea is indeed coming from the drug.  He was diagnosed with narcolepsy, but I have never been real convinced of that because he has always been sleep deprived and depressed.  The depression he would not admit until just the last year, and with him it is an "off-limits" subject.  Now that he is on Medicare, the cost for the Provigil and Xyrem is more than a major house payment.  Patients really need to be counseled to give a drug or any therapy a sincere trial because I believe if some patients don't see quick results, they give up on a drug that may be helpful.  Xyrem should be a very last resort.
3 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Hi middy47 thanks for sharing your experience. Can you give some more details regarding the problem your husband is suffering with and treatment he is on. Did he get regular follow up from his attending physician? How is his sleep now a days? Side effects of a drug is usually studied in a group of persons so all the side effects of a drug need not be present in all the individuals who take it. If a drug reaction or its side effect is seen, the person has to stop the drug and consult the attending physician or ER physician earliest. It is not good to just assume or co-relate other symptoms and abruptly stop a drug as it might cause some withdrawal effects also. It is better to consult the attending physician. Please post your thoughts and take care.
Helpful - 0
149081 tn?1242397832
Xyrem is a salt based drug, ultimately causing an excess of acid in your stomach which in turn can cause "gerd" resulting in apnea features. Our stomachs need a balance of salt and water to operate properly.

There are side effects to "any" medication even aspirin. And while this specific drug did not work for your husband it does work for many others.

I have narcolepsy too and am currently being treated with ritalin. Ritalin gives me the same symptoms and I found by natural remedies I can reap the benefits of ritalin without the effects of gerd.

Best Wishes` please post with the progress of life after xyrem.
Helpful - 0
Avatar universal
Hi middy47, hope your husband is keeping well? Thanks scarlet37 for sharing your thoughts. Not specific about Xyrem, any drug might have one or other side effect and just because of it one cannot stop the use of drug. You need to see the benefit of taking a drug at large compared to the side effects of it. However it is up to you to decide whether to take the drug or to stop it. Cost factor is also need to be considered as these treatments need to be taken for long time in some cases, regular medication and timely follow up with attending physician would cut down this. Hope your husband does well. Take care.    
Helpful - 0
Have an Answer?

You are reading content posted in the Sleep Disorders Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Healing home remedies for common ailments
Dr. Steven Park reveals 5 reasons why breathing through your nose could change your life
Want to wake up rested and refreshed?
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.